Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 155, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Aug 11, 2002, 5:33 PM EDT for Darke County, Ohio. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 11, 2002, 5:33 PM EDT (21:33 UTC)
- Expired
- Aug 11, 2002, 6:00 PM EDT
- In force
- 27 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
County Darke County, OH
The radar
The Cincinnati radar (KILN), 105 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 5:50 PM EDT | Hail 1.75 | Gettysburg, OH | Golf ball size hail fell across town. Trees were also downed in several parts of town. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1954 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
442 WUUS51 KILN 112133 SVRILN OHC037-112200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 533 PM EDT SUN AUG 11 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DARKE COUNTY IN OHIO... * UNTIL 600 PM EDT... * AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH OF BRADFORD...OR ABOUT 9 MILES WEST OF PIQUA...REMAINING NEARLY STATIONARY. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BRADFORD... VERSAILLES... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. $$ RYAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:00 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 11, 3:00 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 300 PM EDT SUN AUG 11 2002 CONVECTION BEGAN DEVELOPING LAST COUPLE OF HOURS MAINLY SOUTHERN AND WESTERN PARTS OF FA. THIS CONVECTION EXPECTED TO CONITNUE PAST SUNSET WITH SOME UPPER LEVEL SUPPORT FROM VORT MAX. HOWEVER...SHOULD SEE SOME DECREASE IN ACTIVITY LATER TONIGHT. MODELS CONTINUE TO BE SIMILAR THIS RUN WITH FRONT DAY 3 TO 4 SLOWING JUST A BIT. EXPECT CONVECTION TO DEVELOP AGAIN MONDAY AFTERNOON AND TUESDAY AFTERNOON IN SOUTHWEST FLOW. BEST CHANCES OF PRECIPITATION AHEAD OF AND WITH FRONT TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. MORE CLOUDINESS NEXT COUPLE OF DAYS THAN WE HAVE SEEN OF LATE SO HIGHS SHOULD BE A FEW DEGREES LOWER. MAV AND FWC GUIDANCE IS SIMILAR AND USED A BLEND OF TWO. .ILN...NONE. PARKER
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 4:29 PM EDT | Severe Thunderstorm Warning | ILN | Warren | 31 min |
| Aug 11, 4:45 PM EDT | Severe Thunderstorm Warning | ILN | Shelby | 45 min |
| Aug 11, 5:13 PM EDT | Severe Thunderstorm Warning | ILN | Miami | 47 min |
| Aug 11, 5:18 PM EDT | Severe Thunderstorm Warning | ILN | Auglaize | 42 min |
| Aug 11, 5:19 PM EDT | Severe Thunderstorm Warning | ILN | Clermont | 41 min |
| Aug 11, 5:25 PM EDT | Severe Thunderstorm Warning | ILN | Hamilton | 50 min |
| Aug 11, 5:34 PM EDT | Severe Thunderstorm Warning | ILN | Fayette | 26 min |
| Aug 11, 6:58 PM EDT | Severe Thunderstorm Warning | ILN | Ross | 32 min |
| Aug 11, 7:31 PM EDT | Severe Thunderstorm Warning | ILN | Mercer | 44 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.